Missouri, 2023

Hail and Damaging Winds in Missouri, May 9, 2023

May 9, 2023 · NWS SGF · 32 events in 9 counties and zones

Severe storms developed over far southwest Missouri and southeast Kansas during the early morning of the 9th as a low level jet interacted with a stalled front along the northwest Arkansas and northeast Oklahoma border. These storms dissipated during the late morning, but left another outflow boundary that interacted with an approaching storm complex to produce another round of strong to severe…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$597,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Severe storms developed over far southwest Missouri and southeast Kansas during the early morning of the 9th as a low level jet interacted with a stalled front along the northwest Arkansas and northeast Oklahoma border. These storms dissipated during the late morning, but left another outflow boundary that interacted with an approaching storm complex to produce another round of strong to severe storms during the afternoon and evening of the 9th. Numerous reports of quarter to golf ball sized hail and wind gusts over 60 mph were reported over southwest Missouri and southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 11:42 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, May 9, 11:42 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1242 PM CDT Tue May 9 2023

...AVIATION UPDATE...

Key Messages:

1. Isolated storms will remain possible early this morning.
Additional scattered storms will be possible this afternoon into
early this even. Hail to the size of quarters and damaging winds
will be possible. A complex of storms may develop across the
central Plains today and could track into the western portions of
the area this evening into tonight. Damaging winds will be
possible with this activity but there remains questions on it's
exact track and timing. Locally heavy rain will be possible with
the storms today.

2. An active weather pattern will remain across the area this week
with several chances for rain. It will not rain during the entire
period but rain chances will occur at times each day. A few
strong storms will be possible.

3. Above normal temperatures will occur this week.

.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Tue May 9 2023

Isolated storms will remain possible across extreme southeastern
Kansas and far western Missouri early this morning. There is some
uncapped MUCAPE in these locations. These conditions will
continue for the next few ours across the western portions of the
area so isolated storms will remain possible through the reminder
of the early morning hours. By around sunrise the cap will start
to increase and this isolated convection should begin to
dissipate. The main risk will be cloud to ground lighting, small
hail, and locally heavy rain. A strong storm or two will also be
possible. Overall the coverage is this activity will be on the
lower side.

This afternoon an instability gradient will setup across the area
from east to west with the cap again weakening across
southeastern Kansas and western Missouri. Lift will be more
limited but with boundaries from this morning's activity some
scattered storms will be possible this afternoon into early this
evening. A few of the strongest storms could be capable of
quarter size hail and damaging wind gusts.

Thunderstorms are also expected to develop across Nebraska and
northern Kansas later this afternoon into this evening. This
activity may develop into complex of storms and dive southeast
and could move into portions of extreme southeastern Kansas and
far southwestern Missouri this evening into the overnight hours.
There still remains questions on the exact track and timing of
this complex. With an instability gradient over the western
portions of the area there will be the potential for these storms
to clip the area. 0-3km shear vectors will be weakening this
evening into tonight, and with the theta-E difference this
activity should become more and more outflow dominate the further
southeast any complex tracks so it could dissipate with time.
Damaging winds will be the main risk with this activity west of
Hwy 65 will the better potential the further west.

The warmer air mass remains over the area though 850mb
temperatures will not be quite as high as the last few days but
still highs in the middle 80s should occur today.

.LONG TERM...(Wednesday through Monday)
Issued at 345 AM CDT Tue May 9 2023

The upper level ridge will remain over the region the rest of the
week into the start of the weekend. Highs will generally warm
into the 80s each afternoon through Saturday. The active weather
pattern will continue the rest of the week with several chances
for rain at times. It will not rain the entire period and there
are still questions on the exact timing coverage of storms each
day.

A weak disturbance will track north into the region on Wednesday
and will result in the potential for some isolated to scattered
storms across the area Wednesday afternoon and evening. Deep layer
shear will be weaker across the area on Wednesday limiting the
severe potential but given the instability a strong storm or two
could be possible.

Thursday into Friday an upper level low will lift north across the
Plains and could result in slightly better coverage of showers and
storms across the area, though there is still uncertainty on the
coverage each day. Deep layer shear will increase some with the
upper level low and could result in some strong to severe storms,
though the better chances may remain just west of the area.

Late this weekend into early next week as pattern change looks
possible as an upper level trough moves across the region pushing
the ridge off to the east. The ensemble models do different on
the timing and track of this trough. An upper level northwest flow
pattern may setup across the region early next week which could
result in the an active weather pattern continue into next week
but uncertainty remains on timing and track. Slightly cooler
temperatures will occur as a result with highs in the 70s
expected Sunday into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1237 PM CDT Tue May 9 2023

A thunderstorm complex currently over northern Kansas will track
toward the area today, then through the area this evening into
tonight while gradually diminishing. Ahead of the complex,
isolated to scattered showers and thunderstorms are expected to
develop. Severe weather with large hail and damaging winds will be
a concern with all of this convection. Confidence in timing,
coverage, and severity of convection at any given site is limited
at this time.

After convection clears the area later tonight, there is potential
for MVFR ceilings at all sites into Wednesday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Titus
Hazardous weather outlook, May 9, 12:58 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
158 PM CDT Tue May 9 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
158 PM CDT Tue May 9 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Scattered storm development will be possible across southeastern
Kansas and western Missouri this afternoon into the early evening
hours. Hail up to the size of golf balls (1.75 inches) and
damaging winds will be the primary risks with these storms, but
some storms over southeast Kansas and far western Missouri may
have hail over 2 inches in diameter.

A thunderstorm complex across Kansas will move southeast into
extreme southeastern Kansas and western Missouri this evening into
the overnight hours. There still remains questions on the exact
track and timing of this activity. Damaging winds will be possible
with this activity if it is able to make it into the western
portions of the area. A short lived tornado or two can't be ruled
out, but is not a primary threat.

Locally heavy rainfall will be possible with the storms today into
tonight. Widespread flooding is not expected but some localized
minor flooding could be possible for any locations that are
affected by multiple storms in a short period of time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An unsettled weather pattern will remain over the area with
additional thunderstorm chances possible at times each day
through the rest of the week. There are still questions on the
exact timing,, coverage, and exact locations affected each day
but thunderstorm chances exist each day but will not be a total
washout. Locally heavy rainfall and a few strong storms will be
possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  southeastern Kansas and portions of western Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Special weather statement, May 9, 1:13 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Springfield MO
213 PM CDT Tue May 9 2023

MOZ090-095-091945-
Greene MO-Christian MO-
213 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of northwestern
Christian and south central Greene Counties through 245 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clever, or near Republic, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Springfield, Nixa, Ozark, Republic, Battlefield, Clever,
Fremont Hills, Brookline and Boaz.

This includes Interstate 44 near mile marker 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 9347 3706 9353 3716 9347 3720 9339
      3708 9320
TIME...MOT...LOC 1912Z 232DEG 6KT 3704 9343

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Melto

The radar

The Springfield radar (KSGF), 9 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

20 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Greene

When
May 9, 1:33 PM CST
Where
Greene County, 3.08 mi WNW of Brookline
Measured
0.75 in hail
Reported by
Public
Coordinates
37.190, -93.480

Dime to penny sized hail was reported.

Hail, Greene

When
May 9, 1:44 PM CST
Where
Greene County, 1.65 mi E of Elwood
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
37.230, -93.400

Nickle sized hail was reported.

Hail, Greene

When
May 9, 1:52 PM CST
Where
Greene County, 1.65 mi E of Elwood
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
37.230, -93.400

Quarter sized hail was reported.

Hail, Greene

When
May 9, 2:04 PM CST
Where
Greene County, 3.53 mi NW of Ebenezer
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.370, -93.360

Half dollar sized hail was reported.

Hail, Polk

When
May 9, 2:25 PM CST
Where
Polk County, 0.88 mi NE of Brighton
Measured
1.25 in hail
Reported by
Public
Coordinates
37.460, -93.340

Half dollar sized hail was reported.

Hail, Polk

When
May 9, 2:42 PM CST
Where
Polk County, 1.09 mi E of Bolivar Mem Arpt
Measured
1.75 in hail
Property damage
$200,000
Reported by
Amateur Radio
Coordinates
37.600, -93.410

Golf ball sized hail was reported on the campus of Southwest Baptist University. Multiple vehicles suffered damage.

Hail, Polk

When
May 9, 2:43 PM CST
Where
Polk County, 0.88 mi SE of Bolivar
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.610, -93.410

Quarter sized hail was reported.

Thunderstorm Wind, Polk

When
May 9, 2:47 PM CST
Where
Polk County, Half Way to 1.64 mi ESE of Half Way
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.620, -93.250

The pillar of a front porch was blown down.

Hail, Polk

When
May 9, 3:13 PM CST
Where
Polk County, 0.88 mi SE of Rimby
Measured
2 in hail
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
37.760, -93.240

Hail to the size of hen eggs was reported. Minimal damage was reported to a home and a few vehicles.

Hail, Dallas

When
May 9, 3:40 PM CST
Where
Dallas County, 0.69 mi N of Urbana
Measured
1.75 in hail
Reported by
Public
Coordinates
37.840, -93.170

Golf ball sized hail was reported in a mainly rural area.

Thunderstorm Wind, Vernon

When
May 9, 5:18 PM CST
Where
Vernon County, 0.88 mi SE of Richards
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
37.910, -94.560

Several power lines were reported down.

Thunderstorm Wind, Vernon

When
May 9, 6:00 PM CST
Where
Vernon County, 1.29 mi ENE of Harwood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.960, -94.150

A power pole was reported down.

Thunderstorm Wind, Vernon

When
May 9, 6:10 PM CST
Where
Vernon County, 4.18 mi N of Montevallo
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Utility Company
Coordinates
37.790, -94.110

Several trees were reported down on power lines causing power outages.

Thunderstorm Wind, Barton

When
May 9, 6:10 PM CST
Where
Barton County, 3.57 mi WSW of Boston to 7.79 mi SW of Golden City
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Utility Company
Coordinates
37.400, -94.360

Damaging winds downed several power poles and power lines resulting in widespread power outages.

Hail, Christian

When
May 9, 6:20 PM CST
Where
Christian County, Highlandville
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
36.930, -93.280

Half dollar sized hail was reported.

Thunderstorm Wind, Jasper

When
May 9, 6:20 PM CST
Where
Jasper County, 0.88 mi NE of Tuckahoe
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.140, -94.520

A large tree was reported down along Pearl Street.

Hail, Christian

When
May 9, 6:40 PM CST
Where
Christian County, 1.1 mi E of Billings
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
37.070, -93.550

Golf ball sized hail was reported with minor roof and vehicle damage reported.

Thunderstorm Wind, Jasper

When
May 9, 6:40 PM CST
Where
Jasper County, 0.88 mi NE of Carthage to 1.12 mi NE of Carthage
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.180, -94.310

Numerous trees were reported down.

Hail, Christian

When
May 9, 6:41 PM CST
Where
Christian County, 2.14 mi SSW of Nixa
Measured
1 in hail
Reported by
Public
Coordinates
37.020, -93.310

Quarter sized hail was reported.

Hail, Greene

When
May 9, 6:45 PM CST
Where
Greene County, 3.86 mi W of Republic
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
37.120, -93.550

Half dollar sized hail was reported.

Hail, Christian

When
May 9, 6:48 PM CST
Where
Christian County, 1.49 mi SSE of Nixa
Measured
1 in hail
Reported by
Public
Coordinates
37.030, -93.290

Quarter sized hail was reported.

Hail, Christian

When
May 9, 6:51 PM CST
Where
Christian County, 2.35 mi NNE of Boaz
Measured
1 in hail
Reported by
Public
Coordinates
37.050, -93.380

Quarter sized hail was reported.

Hail, Greene

When
May 9, 7:09 PM CST
Where
Greene County, 0.69 mi S of Walnut Grove
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.410, -93.550

Quarter sized hail was reported.

Hail, Greene

When
May 9, 7:15 PM CST
Where
Greene County, 4.41 mi W of Republic
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
37.120, -93.560

Golf ball sized hail was reported in a mainly rural area.

Hail, Greene

When
May 9, 7:19 PM CST
Where
Greene County, 4.31 mi SE of Plano
Measured
1.75 in hail
Property damage
$80,000
Reported by
Public
Coordinates
37.140, -93.560

Hail at least to golf ball in size was reported with damage to several vehicles.

Hail, Greene

When
May 9, 7:24 PM CST
Where
Greene County, 1.1 mi W of Republic
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.120, -93.500

Quarter sized hail was reported.

Thunderstorm Wind, Lawrence

When
May 9, 7:25 PM CST
Where
Lawrence County, 0.69 mi S of Logan
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
37.020, -93.630

Multiple trees and powers lines were reported down on Highway 14.

Thunderstorm Wind, Greene

When
May 9, 7:30 PM CST
Where
Greene County, Willard
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.300, -93.430

Several trees were reported down in town.

Thunderstorm Wind, Greene

When
May 9, 7:31 PM CST
Where
Greene County, 1.65 mi E of Elwood
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
37.230, -93.400

The Springfield Airport ASOS measured a 78 mph wind gust.

Thunderstorm Wind, Greene

When
May 9, 7:45 PM CST
Where
Greene County, 1.55 mi E of Nichols to 1.35 mi SSW of Sgf Downtown Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
37.221, -93.342

Several large trees and large limbs were reported down across town.

Hail, Christian

When
May 9, 7:46 PM CST
Where
Christian County, 1.3 mi ESE of Billings
Measured
1.25 in hail
Reported by
Public
Coordinates
37.060, -93.550

Half dollar sized hail was reported.

Thunderstorm Wind, Stone

When
May 9, 7:50 PM CST
Where
Stone County, 0.88 mi NW of Hurley to 1.32 mi SSW of Jamesville
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Utility Company
Coordinates
36.940, -93.510

Multiple power poles and lines were downed by high winds causing power outages.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094162, 1094163, 1094164, 1094165, 1094181, 1094180, 1094166, 1094173, 1094185, 1094186, 1094190, 1094193, 1094189, 1094191, 1094167, 1094195, 1094184, 1094187, 1094172, 1094176, 1094168, 1094171, 1094169, 1094182, 1094183, 1094170, 1094175, 1094194, 1094174, 1094188, 1094177, 1094192.